Hail, Phillips
- When
- June 20, 7:25 PM MST
- Where
- Phillips County, 8 mi N of Dodson
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.017, -106.400
Large hail caused damage to a vehicle
12 hail, 12 thunderstorm wind, 3 flash flood, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 20, 7:20 PM MST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 820 PM MDT MON JUN 20 2005 .SHORT TERM...FOR NORTHEAST MONTANA TONIGHT... SEVERE THUNDERSTORM WATCH #507 REMAINS IN EFFECT UNTIL 11 PM MDT FOR OUR WESTERN ZONES. SO FAR THIS EVENING THERE HAS ONLY BEEN ONE GAME IN TOWN...A SEVERE STORM ACROSS NORTHERN BLAINE COUNTY THAT IS CROSSING OVER INTO NORTHERN PHILLIPS COUNTY...AND THE KGGW 88-D INDICATING THAT THIS STORM IS CAPABLE OF PRODUCING A TORNADO. THE ACTIVITY FROM LAST NIGHT/S MCS APPEARED TO TRACK RIGHT ALONG THE PERIPHERY OF A STRONG SUMMERY LOOKING UPPER RIDGE THAT IS CENTERED JUST EAST OF THE 4-CORNERS REGION. THE UPPER FLOW ACROSS THE NORTHERN HIGH PLAINS IS OUT OF THE WEST/SOUTHWEST...BUT VEERS MORE INTO THE WEST/NORTHWEST ACROSS THE EASTERN DAKOTAS AND UPPER MISSISSIPPI VALLEY. THE 18Z NAM12 SEEMS TO BE PICKING UP WELL ON THE CONVECTION ACROSS NORTHERN BLAINE/PHILLIPS COUNTIES. IT INTENSIFIES THE CONVECTION AND DEVELOPS AN MCS ACROSS OUR NORTHERN ZONES LATER THIS EVENING AND PUSHES IT OUT INTO WESTERN NORTH DAKOTA BY MORNING. THIS CERTAINLY SEEMS REASONABLE GIVEN THE UPPER PATTERN AND WHAT HAPPENED LAST NIGHT. INTERESTING TO NOTE THAT THE 00Z NAM DOES NOT DEVELOP AN MCS AS IT APPARENTLY TRIES TO KEEP THE AREA MORE CAPPED. THE BIGGEST CHANGE TO THE DATABASE WAS TO LOWER THE CLOUD COVER INTO THE M/CLEAR RANGE AND DROPPED THE POPS ACROSS OUR EASTERN ZONES AS IT APPEARS THAT IT WILL BE AT LEAST ANOTHER FEW HOURS BEFORE ANY CLOUDS AND CONVECTION MAKE IT THAT FAR EAST. THE 00Z KGGW AND KBIS SOUNDINGS SEEMS TO SUPPORT THIS WITH A MODEST CAP IN PLACE AT AROUND 800MB. LATEST MESO ANALYSIS INDICATED PLENTY OF INSTABILITY WITH MLCAPE VALUES OVER 2000J/KG AND LI/S BELOW -6C. THE PRIMARY UNCERTAINTY AT THIS JUNCTURE IS IF THERE IS ENOUGH SHORTWAVE ENERGY IN THE FLOW TO INITIATE CONVECTION. SHOULD THE CONVECTION FIRE THE PRIMARY THREATS ARE LIKELY TO BE LARGE HAIL AND DAMAGING STRAIGHT LINE WIND WITH BOW ECHOS...BUT ISOLATED TORNADOES ARE ALSO A THREAT...ESPECIALLY IN LIGHT OF THE GOOD ROTATION SHOWING UP ON OUR RADAR WITH THE STORM IN NORTHERN PHILLIPS COUNTY. CB .PREVIOUS DISCUSION...FOR NORTHEAST MONTANA...TON THRU WED... WARM AND ACTIVE PATTERN SETTING UP FOR EARLY THIS WEEK WITH MORE THAN ONE ROUND OF SEVERE WEATHER POSSIBLE. FIRST ROUND EXPECTED TO COME TONIGHT WITH PATTERN NOT TO DIFFERENT FROM LAST NIGHT. LATEST NAM...WHICH PICKED UP WELL ON LAST NIGHTS ACTIVITY...IS DEVELOPING YET ANOTHER THUNDERSTORM COMPLEX AND SENDING IT ACROSS NORTHEAST MONTANA...WITH A LITTLE EARLIER TIMING THAN PREVIOUS RUN. KGGW 18Z SOUNDING SHOWING DECENT CAP...BUT WITH WARMING AND INCREASING SURFACE MOISTURE THIS SHOULD ERODE THROUGH THE AFTERNOON. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT GIVEN SUPERCELL ENVIRONMENT CANNOT RULE OUT AN ISOLATED TORNADO. FOR TUESDAY INSTABILITY AXIS SETS UP ACROSS NORTHEAST ZONES WITH IMPRESSIVE CAPE VALUES. SOUNDINGS SHOWING THAT THERE MAY BE SOMETHING OF A CAP...BUT IF ANY WAVES CROSS ENVIRONMENT THAT SHOULD BE ENOUGH TO SET OFF AT LEAST ISOLATED THUNDERSTORMS...AND WILL KEEP POPS HERE. ANYTHING THAT DOES DEVELOP WILL LIKELY BE SEVERE...SO WILL CONTINUE WITH SEVERE MENTION. SHOULD ALSO SEE CONVECTION INITIATING OF HIGHER TERRAIN BY LATE TUESDAY AFTERNOON AND PUSH INTO WESTERN ZONES BY EVENING. NOT REALLY CONFIDENT HOW LONG ACTIVITY WILL LAST INTO THE NIGHT...SO HAVE PUSHED POPS INTO SOUTH CENTRAL IN CASE DEVELOPING LOW LEVEL JET AND WAVE ENERGY SUPPORTS THEM PAST SUNSET. ON WEDNESDAY FRONT APPROACHES THE AREA...AND EXPECT THAT THUNDERSTORMS WILL AGAIN DEVELOP OFF OF HIGHER TERRAIN AND PUSH INTO THE AREA BY AFTERNOON. AT THIS TIME SEVERE WEATHER NOT LOOKING QUITE AS FAVORABLE...BUT CANNOT RULE IT OUT WITH SIMILAR PATTERN. FOR NOW WILL NOT MENTION IN FORECAST. OTHERWISE EXPECT HOT AND RATHER HUMID CONDITIONS OVER NEXT COUPLE OF DAYS. HIGH TEMPERATURES WILL CLIMB INTO THE UPPER 80S AND 90S...WITH LOWS AT NIGHT ONLY IN THE 60S. JJZ .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... VERY LITTLE CHANGES AGAIN WERE MADE TO THE EXTENDED PERIOD ESPECIALLY BEYOND THURSDAY. SOUTHWEST FLOW ALOFT WAS PROGGED BY THE ALL OF THE MEDIUM RANGE MODELS WITH A POOLING OF HIGHER MEAN RELATIVE HUMIDITY ACROSS MT THROUGH MUCH OF THE PERIOD. LIMITING FACTOR FOR WEDNESDAY NIGHT AND THURSDAY HOWEVER LOOKS TO BE LACK OF GOOD SHEAR AND LOW LEVEL MOISTURE AS MAIN SURFACE LOW WILL HAVE LIFTED NORTH INTO CANADA. HOWEVER MODELS ARE NOT IN AGREEMENT WITH THE STRENGTH OF THIS. ONE THING FOR SURE TO OCCUR DURING THIS PERIOD IS A COOLER AIRMASS TO MOVE IN. TEMPERATURES SHOULD BE MUCH CLOSER TO NORMALS. JAMBA .PREVIOUS LONG TERM DISCUSSION... NO CHANGES MADE TO THE EXTENDED FORECAST THIS MORNING WITH MODELS STILL IN GOOD AGREEMENT WITH MAINLY SOUTHWEST FLOW PERSISTING THROUGH NEXT WEEK. SINCE GOOD THUNDERSTORM PATTERN SIMILAR TO THE PAST FEW DAYS...SEE NO REASON TO CHANGE BROADBRUSH SLIGHT CHANCE POPS THROUGH THE ENTIRE PERIOD. TEMPERATURES TO REMAIN AT OR SLIGHTLY ABOVE NORMAL...ALREADY HANDLED JUST FINE IN THE GRIDS. EVERYTHING ALSO ON TRACK WITH MORE SEVERE WEATHER LIKELY IN AT LEAST A PART OF THE EXTENDED PERIOD. JAZ && AVIATION... VFR CONDITIONS WITH A SCATTERED TO BROKEN CEILING OF ABOUT 8 THOUSAND WILL QUICKLY GIVE WAY TO SCATTERED THUNDERSTORMS EARLY THIS EVENING. LOCALLY HEAVY RAIN WITH LARGE HAIL A GOOD POSSIBILITY WITH THESE STORMS...WHICH WOULD BRING IFR CONDITIONS. CONDITIONS SHOULD IMPROVE BY DAYBREAK TUESDAY AS STORMS MOVE OUT OF THE AREA. LIGHT WINDS AWAY FROM THUNDERSTORMS ARE EXPECTED. JAMBA && .GLASGOW WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH #507 IN EFFECT UNTIL 11 PM MDT FOR PHILLIPS...PETROLEUM...GARFIELD... AND VALLEY COUNTIES. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 426 PM MDT MON JUN 20 2005 MTZ016-017-021-022-059>061-211200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS- NORTHERN VALLEY- 426 PM MDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A PORTION OF NORTHEAST MONTANA THROUGH 11 PM TONIGHT. PLEASE REFER TO GTFWCNGGW OR WWUS65 KGGW FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS TUESDAY THROUGH SUNDAY. SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ018>020-023>027-062-211200- DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE- WIBAUX-EASTERN ROOSEVELT- 426 PM MDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA LATER THIS EVENING AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS TUESDAY THROUGH SUNDAY. SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JJZ
The Glasgow radar (KGGW), 27 km away, was scanning. The volume nearest the first event began at 02:24 UTC.
12 hail, 12 thunderstorm wind, 3 flash flood, 1 funnel cloud. Local standard time, as filed.
Large hail caused damage to a vehicle
The large hail caused roof, siding, window, and gutter damage to eight houses.
The hail caused extensive damage to roofs, siding, windows, gutters, and screens in Duck Creek.
The hail caused extensive damage to roofs, siding, windows, gutters, and screens in the town of Fort Peck. Many vehicles also had hail damage.
Water gushing down the streets in town. Approximately 1 to 2 inches of rain fell.
Water running over Highway 24 about 7 miles south of Glasgow.
Fields were flooded along both sides of US Highway 2.
Several trees were damaged or blown down in the town of Culbertson by wind gusts estimated at 80 mph
4 to 6 inch branches broken off of trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458980, 5458981, 5458982, 5458983, 5458984, 5458985, 5458986, 5458987, 5458988, 5458989, 5458990, 5458991, 5458992, 5458993, 5458994, 5457577, 5458995, 5457578, 5457582, 5457584, 5457573, 5457574, 5457575, 5457583, 5457576, 5457579, 5457580, 5457581.